Free consultation

To determine if counseling with J.R. is right for you, request a free phone consultation.

Entries in withdrawal (1)

Friday
Nov202015

The Opiate Epidemic

When Getting High Becomes Just Getting  Straight.

There is great concern about the misuse of opiates these days and it’s hard not to fall into one of two categories.

Either you look upon opiate use as something super severe and extreme and totally apart from the world you know and your everyday world, or you have gut wrenching life-changing experiences on the front lines.

Heroin is one of the most commonly used opiates and until the recent past, most people who had “opiate problems” were heroin users. Because of the stigma of heroin, folks who were addicted tended to live in an alternate world-amongst the junkies. It was obvious that these people were once kids, once someone’s sibling or spouse, once “normal,” but at some point in their lives they began to remove themselves from society and only exist in the alternative junkie world.

The mass production and use of over the counter pain medications has changed the face of opiate addiction and our communities.  While the eventual end result may be a needle in the arm, today’s opiate users typically start with a pill that is prescribed by a doctor. And the fact that there are so many pills available and so many users of these pills, means that this epidemic has made its way into a multitude of lives. In addition, people are able to maintain an “opiate lifestyle” while still looking and functioning “normally” in the world for extended periods of time. The good looking clean cut college student and the sweet older lady could both be hooked, and you’d never know it…unless of course you were a person who was close to them.

I will generalize a bit, but usually the college student type and the older lady type have different trajectories of use. The college student typically uses pills (often prescribed legitimately for someone else) to party and feel good and get “high.” The older lady typically uses medications prescribed to her by well-meaning doctors to deal with myriad aches and pains associated with aging. The college student may take the pills or snort the pills or inject the pills or snort or inject heroine; the older lady most likely will take them in pill form only.

Many people use the term “addiction” to describe something they have a hard time stopping. The term “dependence” can be  more apt, though, because it encompasses both psychological and physiological symptoms of withdrawal. Some drugs have one or the other and some have both. Though both are terrible to experience, physiological dependence is quite dangerous and could result in death. 

Opiates can lead to both psychological and physiological symptoms of withdrawal.. Opiate use (over time) leads to tolerance, and stopping leads to withdrawal. Tolerance essentially means that a person’s body (and mind) will become used to the opiates, requiring more to achieve the same effect (whether it be pain relief or feeling high). Withdrawal is a process which begins when the body begins craving the presence of a particular substance.

The psychological symptoms include irritability, difficulty concentrating, impatience, restlessness, mild depression and anxiety, feelings of hopelessness and despair, lethargy, sleep problems,  headaches or mild stomach problems (the latter two admittedly physical in nature but in this case, associated with psychological distress). 

Have you ever stopped drinking coffee, smoking cigarettes, indulging in ice cream in the evening, or eating doughnuts in the morning? Do some of these symptoms sound familiar to you? You do not need to be a drug addict to have these kind of psychological withdrawal symptoms, but many folks who are, have them in a stronger form, often called PAWS (Post Acute Withdrawal Syndrome).  As the name suggests, they are at their most severe immediately after and tend to dissipate over time.

As previously alluded to, opiates have both psychological and physiological symptoms of withdrawal (after a period of sustained use). Therefore, a person cannot simply stop using opiates because if they do they might, within a few hours, begin to have withdrawal symptoms. Added to the psychological symptoms (stated above) there is a tendency for fever, aches, pains, stomach problems including severe nausea and diarrhea, blurry vision, rapid heartbeat, high blood pressure and inability to sleep. These symptoms, particularly after the first 12 hours, have been described as “the flu on steroids.”

People in opiate withdrawal are unable to function in any meaningful way and often times are in need of constant supervision and sometimes immediate medical attention. It is not uncommon for the severe symptoms to last up to 72 hours. Opiate withdrawal can be traumatic not just for the addict for those who witness it—it is excruciating to see hear and often smell.

There are only two solutions. The first is to ride it out (with or without medical help) which for physical symptoms takes 3-4 days and for the psychological weeks. The second is to use opiates, which has an almost immediate effect in stopping the withdrawal symptoms in their tracks. People who choose this solution are not morally defective, weak willed, selfish or mentally ill. They are desperate, and it is difficult to turn down the quick easy solution. Looking for a quick easy solution is very human; we all do it.  The problem is, using opiates is only a short term solution; the symptoms return.  An additional risk is overdose, which happens when the amount of opiates in the body overwhelm the opiate receptors in the brain causing heart rate and breathing to slow and eventually stop. Overdose, unattended and untreated, leads to death.

A person enters a hellish cycle once they become addicted to opiates.  Each day is focused on getting a “fix” (whether it be swallowed snorted or injected) because the symptoms of withdrawal will begin about 8 hours after the last use. As you can imagine, the fear of the onset of withdrawal can make otherwise normal, loving, pleasant people act in very destructive, selfish, and sometimes illegal ways, taking great risks to both themselves and the community as a whole.

Staying “straight” (not feeling withdrawal symptoms) becomes the life’s work of every opiate addict. It is not usually about enjoyment, pleasure or getting high; it is about warding off the horrible symptoms of withdrawal.  People addicted to opiates are often referred to as “living dead” because of the state in which they live.